Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 18, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2013, 5:28 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2013, 5:28 PM MDT (23:28 UTC)
- Expired
- May 24, 2013, 6:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 158 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:40 PM MDT | HAIL 2.75 | 3 E Amherst, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:37 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
968 WUUS55 KBOU 242328 SVRBOU COC095-115-250015- /O.NEW.KBOU.SV.W.0018.130524T2328Z-130525T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 528 PM MDT FRI MAY 24 2013 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO EASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO * UNTIL 615 PM MDT * AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED NEAR HOLYOKE...OR OVER HOLYOKE...MOVING NORTH AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE CORNER...HOLYOKE AND AMHERST. PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO ONE AND THREE-QUARTER INCHES IN DIAMETER HAS BEEN REPORTED IN HOLYOKE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4086 10229 4085 10206 4049 10217 4055 10243 TIME...MOT...LOC 2326Z 202DEG 18KT 4060 10231 WIND...HAIL 60MPH 1.75IN $$
2 follow-up statements
201 WWUS55 KBOU 242345 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 545 PM MDT FRI MAY 24 2013 COC095-115-250015- /O.CON.KBOU.SV.W.0018.000000T0000Z-130525T0015Z/ SEDGWICK CO-PHILLIPS CO- 545 PM MDT FRI MAY 24 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR EASTERN PHILLIPS AND SOUTHEASTERN SEDGWICK COUNTIES... AT 540 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF AMHERST...OR 9 MILES NORTHEAST OF HOLYOKE...MOVING NORTH AT 30 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE CORNER...HOLYOKE AND AMHERST. PRECAUTIONARY/PREPAREDNESS ACTIONS... SPOTTERS IN NORTH CENTRAL AND NORTHEAST PHILLIPS COUNTY HAVE BEEN REPORTING HAIL UP TO TWO AND A HALF INCHES IN DIAMETER WITH THE TWO THUNDERSTORM CELLS OVER THE NORTHEAST CORNER OF THE STATE. IF YOU ARE IN THE PATH OF THESE STORMS...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4086 10229 4085 10206 4049 10217 4055 10243 TIME...MOT...LOC 2340Z 202DEG 26KT 4073 10222 WIND...HAIL 60MPH 1.75IN $$
184 WWUS55 KBOU 250002 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 602 PM MDT FRI MAY 24 2013 COC095-115-250010- /O.CAN.KBOU.SV.W.0018.000000T0000Z-130525T0015Z/ SEDGWICK CO-PHILLIPS CO- 602 PM MDT FRI MAY 24 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHILLIPS AND SOUTHEASTERN SEDGWICK COUNTIES IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING OVER SOUTHWESTERN NEBRASKA THROUGH 7 PM. GUSTY OUTFLOW WINDS FROM THESE STORMS WILL BE POSSIBLE ACROSS SEDGWICK AND PHILLIPS COUNTIES. LAT...LON 4086 10229 4085 10206 4049 10217 4055 10243 TIME...MOT...LOC 0000Z 206DEG 23KT 4085 10213 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:49 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 24, 2:49 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 249 PM MDT FRI MAY 24 2013 .SHORT TERM...CURRENT DEW POINT READINGS HAVE FALLEN INTO THE 20S- 30S F OVER THE SOUTHERN HALF OF THE PLAINS...AND INTO THE TEENS F IN THE MOUNTAINS AND FOOTHILLS. OVER THE REST OF THE PLAINS THEY ARE IN THE 40S-50S F...HIGHEST OVER THE NORTHEAST CORNER. SATELLITE PICTURES ARE SHOWING VERY LITTLE CONVECTIVE CLOUDINESS AT THIS TIME. THERE IS QUITE A BIT OF CIN OVER THE PLAINS RIGHT NOW. THERE IS A DENVER CYCLONE CENTERED NEAR DENVER INTERNATIONAL AIRPORT ALONG WITH A BOUNDARY STRETCHING FROM AROUND MORRISON IN JEFFERSON COUNTY TO CENTRAL ADAMS COUNTY. MODELS KEEP SOUTHWESTERLY FLOW ALOFT FOR THE CWA TONIGHT AND SATURDAY. THE SYNOPTIC SCALE ENERGY IS PROGGED TO BE BENIGN TONIGHT AND SATURDAY. BOUNDARY LAYER FLOW IS PROGGED TO BE NORMAL DRAINAGE TONIGHT AND MAINLY SOUTHWESTERLY DOWNSLOPING ON SATURDAY. SOME OF THE MODELS HANG ON TO EASTERLY FLOW OVER THE NORTHEAST CORNER ON SATURDAY. MOISTURE IS NOT GOOD...WITH THE EXCEPTION OF THE LOWER LEVELS OVER THE EASTERN PLAINS. DEW POINTS ARE PROGGED TO STAY ABOVE 50S F OVER THE NORTHEAST CORNER THIS EVENING...AND AGAIN SATURDAY AFTERNOON. PROGGED CAPES ARE FAIRLY DECENT OVER THE EASTERN PLAINS...OVER 2000 J/KG THIS EVENING. FOR POPS THIS EVENING...WILL STAY THE COURSE AND KEEP 10-30%S OVER THE NORTHEAST CORNER THROUGH MID TO LATE EVENING. THE SHEAR IS GOOD AND THE MOISTURE PLENTIFUL. NO POPS ELSEWHERE. FOR SATURDAY...THE DECENT CAPE IS PROGGED OVER THE NORTHEAST CORNER AGAIN. THE SHEAR IS NOT AS GOOD TO NO SEVERE MENTIONED THERE BUT WILL GO WITH 10-20%S FOR LATER AFTERNOON. SATURDAY'S HIGHS LOOK TO BE 0-1.5 C WARMER THAN TODAY'S CURRENT HIGHS. .LONG TERM...SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS UPPER LEVEL TROUGHING STAYS OVER THE PACIFIC NORTHWEST AND RIDGING REMAINS OVER THE CENTRAL US. THROUGH TUESDAY...NOT MUCH MOISTURE WILL BE ENTRAINED IN THIS SOUTHWEST FLOW...SO EXPECTING DRIER AND WARMER CONDITIONS THAN NORMAL. HIGHS IN THE 80S OVER THE PLAINS...IN THE 60S AND 70S IN THE MOUNTAINS...AND HUMIDITIES IN THE LOWER TEENS ARE EXPECTED THROUGH TUESDAY. THESE CONDITIONS DAY AFTER DAY WILL LIKELY BEGIN TAKING A TOLL ON THE FUELS AROUND THE STATE...HOWEVER CURRENTLY THE FUELS ARE LISTED AS STILL BEING GREEN ENOUGH AFTER OUR LATE SEASON MOISTURE. WILL KEEP EVALUATING THE FUELS EACH DAY TO DETERMINE ANY NEED FOR FIRE WEATHER HIGHLIGHTS. RIGHT NOW WINDS LOOK TO BE RIGHT AT OR BELOW CRITERIA. A SURFACE LOW WILL REMAIN NEARLY STATIONARY OVER THE CO/KS/NE STATE BORDERS KEEPING MOST OF THE AREA DRY AND LEAVING A CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING OVER THE FAR NORTHEASTERN PLAINS. CAPE VALUES EACH AFTERNOON OVER THE NORTHEAST CORNER WILL VARY BETWEEN 500-1000 J/KG WITH STORM MOTION TO THE NORTHEAST. THERE WILL BE A VERY SMALL AMOUNT OF CAPE OVER THE MOUNTAINS SUNDAY AND MONDAY...BUT WITH NOT MUCH MOISTURE AVAILABLE. SO ANY SHOWERS OR THUNDERSTORMS THAT DO FORM WILL MAINLY HAVE LITTLE RAIN AND GUSTY WINDS. BEGINNING MONDAY NIGHT AND INTO MID-WEEK...THE PAC-NW TROUGH WILL GET AN EXTRA SHOT OF ENERGY AND PUSH A TROUGH SOUTHEAST TOWARD THE STATE. MODEL DIFFERENCES ARE GETTING LESS AS THE ECMWF USED TO DEEPEN THE TROUGH INTO A CUT-OFF LOW WHICH ITS DOING LESS NOW. THE TROUGH IS EXPECTED TO SWING FROM SOUTHWEST TO NORTHEAST ACROSS THE STATE FROM TUESDAY NIGHT THROUGH THURSDAY. THIS WILL INCREASE MOISTURE...SHOWER/TSTORM COVERAGE AND DECREASE TEMPERATURES OVER THIS PERIOD. FORECAST ALREADY HAD THIS TREND...ONLY MADE MINOR EDITS. && .AVIATION...PESKY WIND FIELDS TO DEAL WITH AS A DENVER CYCLONE IS IN AND NEAR KDEN. NORMAL DRAINAGE WIND PATTERNS SHOULD KICK IN LATER THIS EVENING. CONVECTION IS NOT EXPECTED TONIGHT OR SATURDAY WITH MOISTURE LACKING. && .HYDROLOGY...THE NORTHEAST CORNER OF THE FORECAST AREA COULD SEE SOME BRIEF HEAVY RAINS THIS EVENING. RAINFALL AMOUNTS COULD GET UP TO ONE HALF OF AN INCH...BUT FLOODING ISSUES SHOULD BE MINIMAL. && .BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT FOR LOGAN...WASHINGTON...SEDGWICK AND PHILLIPS COUNTIES. && SHORT TERM...RJK LONG TERM....KRIEDERMAN AVIATION...RJK
Hazardous weather outlook, May 24, 10:23 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1023 AM MDT FRI MAY 24 2013 COZ030>051-251630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1023 AM MDT FRI MAY 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER LOGAN...PHILLIPS...SEDGWICK AND WASHINGTON AFTER 3 PM THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE EAST OF A LINE FROM STERLING TO AKRON TO BURLINGTON. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING OVER THE PLAINS OF NORTHEAST COLORADO FROM SATURDAY THROUGH MONDAY...AND A POSSIBILITY OF A FEW SHOWERS AND WEAK STORMS OVER THE HIGH COUNTRY SUNDAY AND MONDAY. THE BEST CHANCE FOR STORMS WILL BE ACROSS THE FAR NORTHEAST CORNER OF THE STATE. A WEATHER SYSTEM MOVING ACROSS COLORADO TUESDAY AND WEDNESDAY WILL BRING A SLIGHTLY BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA. STORMS ON THE EASTERN PLAINS SATURDAY...MONDAY AND TUESDAY COULD PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. TEMPERATURES WILL BE AS MUCH AS 10 TO 15 DEGREES ABOVE AVERAGE SATURDAY THROUGH MONDAY...THEN A RETURN TO NEAR AVERAGE TEMPERATURES FOR TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEASTERN CORNER OF COLORADO FROM MID AFTERNOON TO MID EVENING.
In the hours before
Local storm report, May 24, 5:24 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
524 PM MDT FRI MAY 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL HOLYOKE 40.58N 102.30W
05/24/2013 M1.00 INCH PHILLIPS CO CO-OP OBSERVER
&&
KBOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:00 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.